Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 113, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 24, 2019, 7:17 PM CDT for Dodge County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 7:17 PM CDT (00:17 UTC)
- Expired
- Sep 24, 2019, 8:00 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 7:43 PM CDT | TSTM WND GST 50 | 1 N Mantorville, MN | |
| Sep 24, 7:46 PM CDT | TSTM WND DMG | Dodge Center, MN | A TREE BLOWN DOWN. |
| Sep 24, 7:55 PM CDT | TSTM WND DMG | 3 Ene Berne, MN | A TREE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.5
The text
As transmitted.
867 WUUS53 KARX 250017 SVRARX MNC039-250100- /O.NEW.KARX.SV.W.0113.190925T0017Z-190925T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 717 PM CDT Tue Sep 24 2019 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Dodge County in southeastern Minnesota... * Until 800 PM CDT. * At 715 PM CDT, a cluster of strong to severe thunderstorms were over central and southern parts of Dodge County, moving east at 55 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Mantorville and Kasson around 725 PM CDT. Other locations impacted by this severe thunderstorm include County Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street, County Roads 6 And 15 and County Roads 5 And 6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until midnight CDT for southeastern Minnesota. For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305 TIME...MOT...LOC 0015Z 251DEG 46KT 4402 9287 HAIL...0.75IN WIND...60MPH $$ Shea
1 follow-up statement
005 WWUS53 KARX 250026 SVSARX Severe Weather Statement National Weather Service La Crosse WI 726 PM CDT Tue Sep 24 2019 MNC039-250100- /O.CON.KARX.SV.W.0113.000000T0000Z-190925T0100Z/ Dodge MN- 726 PM CDT Tue Sep 24 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR DODGE COUNTY... At 725 PM CDT, a cluster of severe thunderstorms were over most of Dodge County Minnesota, moving northeast at 50 mph. Heavy rain and gusty winds are expected. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of Dodge County, including the following locations... County Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street, County Roads 6 And 15 and County Roads 5 And 6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until midnight CDT for southeastern Minnesota. For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305 TIME...MOT...LOC 0025Z 217DEG 42KT 4412 9276 HAIL...0.75IN WIND...60MPH $$ Shea
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:08 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 24, 6:08 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 608 PM CDT Tue Sep 24 2019 .SHORT TERM...(Tonight through Wednesday Night) Issued at 140 PM CDT Tue Sep 24 2019 Current water vapor showing a strong mid-level trough moving through the Dakotas/northwest MN. This was pushing a cold front across MN with radar showing some showers and few storms firing along it. This front will continue to push southeast into the area by this evening with a corridor of 1500-3000J/kg of MUCAPE and 0-3km bulk shear around 30kt in place. Expecting storms to fire by 6 pm (lasting through 10 pm) as the front pushes in and as cap weakens. Question is still there as to whether the bulk of these storms will be surface based as the caps weakens -or- will the cap be strong enough for mainly elevated storms. This will dictate whether there will be a tornado threat (if they are indeed surface based) -or- mainly elevated hail/wind producers. Will keep an eye on all severe parameters with this situation. Breezy west winds and cooler conditions expected for Wednesday in the wake of the low and cold front. With lingering cooler cyclonic flow aloft, could see a few pop-up showers across northern WI. Look for highs in the mid 60s to lower 70s. High pressure builds in Wednesday night for clear and cool conditions. Plan on overnight lows mainly in the 40s -coldest in the sand country of central WI. .LONG TERM...(Thursday through Tuesday) Issued at 140 PM CDT Tue Sep 24 2019 High pressure will hold across the region through Thursday but then fairly fast west-northwest flow aloft ushers in low pressure across the Dakotas into MN Thursday night with push of warm air advection and moisture transport into our area. This should fuel a few showers and storms. Shower and storm chances continue into Friday as the cold front pushes through the area. Otherwise, look for highs once again in the 60s/lower 70s. Shower and storm chances will be seen this weekend into next week as upper flow becomes more southwesterly with embedded waves of low pressure. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 608 PM CDT Tue Sep 24 2019 Closely watching showers and storms that have developed just west of the local area as expected. Based on current timing, those will advance east and impact RST roughly 01-03Z and LSE 02-04Z, though with some minor adjustments to timing still likely as storms near. Brief IFR conditions expected in heavier rainfall, and can't rule out some hail or brief wind gusts to 40+ knots in any storms, but with a rapid clearing trend expected once storms pass. Heading into Wednesday, some passing cumulus clouds are likely as cooler air aloft works through the region, with winds shifting west/northwesterly and gusting 20-25 knots at times. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...Lawrence
Hazardous weather outlook, Sep 24, 2:19 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 219 PM CDT Tue Sep 24 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251930- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 219 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Severe storms will be possible across the area between 6 PM and midnight tonight. The main threat with these storms will be large hail, but damaging winds and isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be on and off thunderstorm chances Thursday night through Monday, with periodic heavy rain possible on Friday and from Sunday night into the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Sep 24, 4:20 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
420 PM CDT Tue Sep 24 2019
IAZ008>010-018-019-MNZ087-094-095-242245-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Olmsted-Fillmore-Mower-
420 PM CDT Tue Sep 24 2019
...THUNDERSTORM DEVELOPMENT EXPECTED LATE THIS AFTERNOON...
Thunderstorms are expected to form and intensify across parts of
northern Iowa and southeast Minnesota heading into the evening
hours. If you have outdoor plans for the rest of the day, including
high school sports, keep an eye on the weather and storms forming
around you.
Move indoors once thunder is heard or lightning is observed. A watch
will likely be issued for this evening and warnings may follow that.
LAT...LON 4385 9305 4385 9268 4419 9268 4420 9233
4411 9232 4410 9208 4385 9208 4384 9173
4350 9173 4350 9161 4308 9161 4308 9208
4291 9208 4291 9302
TIME...MOT...LOC 2116Z 240DEG 49KT 4324 9267
SheaSpecial weather statement, Sep 24, 6:25 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
625 PM CDT Tue Sep 24 2019
IAZ008-009-MNZ079-086>088-094-095-250030-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
625 PM CDT Tue Sep 24 2019
...STRONG TO SEVERE STORMS EXPECTED THIS EVENING...
While a few thunderstorms have been trying to form in southeast
Minnesota early this evening, much stronger storms are approaching
from the west.
Storms will become more numerous between 7 and 10 PM, with the
stronger storms capable of producing large hail, heavy downpours,
gusty winds, and isolated tornadoes.
A tornado watch is in effect until Midnight. If a storm approaches
your area, or a warning is issued, move indoors. Take shelter until
the storms have cleared.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4436 9197 4420 9187
4403 9159 4400 9144 4385 9128 4384 9173
4350 9173 4350 9208 4321 9208 4321 9302
4322 9302
TIME...MOT...LOC 2323Z 240DEG 49KT 4411 9231
SheaThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:29 PM CDT | Tornado Warning | ARX | Dodge | 31 min |
| Sep 24, 7:42 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 48 min |
| Sep 24, 7:48 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 42 min |
| Sep 24, 7:55 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 44 min |
| Sep 24, 8:23 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 44 min |
| Sep 24, 9:34 PM CDT | Special Weather Statement | ARX | Winona | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.